Our son, who is now 21, cannot take Tylenol. It gives him night terrors that are extremely vivid and traumatic. We discovered this when he was a child. After I read that Tylenol could be the cause, I quit giving it to him and we had no more episodes.
Last summer he became ill away from home. One of his house mates gave him some cold medication and he had night terrors for the first time in years. It turned out the cold medicine contained acetaminophen, the same ingredient in Tylenol.
When a medicine is as ubiquitous as acetaminophen (the fever reducer of choice for children), shouldn't there be more information on this side effect?
We continue to receive mail from people who experience nightmares or night terrors when they take acetaminophen. We have searched the medical literature, but this reaction does not appear to have been reported.
There is no way to tell how common this complication may be, but parents should be wary if a child develops nightmares or night terrors while taking medication. Acetaminophen is found in many products, especially cough and cold remedies.
I was fascinated by your column on the trouble some people have discontinuing anti-anxiety drugs.
I had a similar problem with anti-depressants.
My doctor prescribed Paxil and later added amitriptyline at bedtime so I could sleep. After a month I was sleeping great and feeling fine but gaining weight.
When I'd gained 25 pounds, I realized I felt depressed about being FAT. I stopped the drugs and immediately began having hallucinations at night and dizzy spells during the day.
My doctor scolded me for going off the drugs on my own. But when I took them again, I gained more weight.
I couldn't stand this and discontinued the medications again. Yes, I suffered with hallucinations and dizziness for weeks, but -- now it is over. I am still fat, but convinced that can be solved with diet and exercise.
Some medications may help depression, but my experience was a nightmare.
Drugs such as Paxil, Zoloft, Effexor and Serzone are often effective at lifting a person out of the depths of depression. But we are hearing from readers that some of these medications may be difficult to stop.
One reader reported that her joints starting hurting and she injured a tendon while taking Paxil. When she stopped, the joint pain disappeared but she experienced severe dizziness. Others have noted insomnia, nausea, headache and anxiety on stopping suddenly. Such medication should be discontinued only under a doctor's supervision.
We are sending you our Guides to Psychological Side Effects and Anti-depressant Pros and Cons, which discuss benefits, side effects and withdrawal from these medications. Anyone else who would like these, please send $2 with a long (No. 10) stamped, self-addressed envelope to Graedons' People's Pharmacy, No. DM-17, P.O. Box 52027, Durham, N.C. 27717-2027.
Weight gain is not uncommon, especially with older anti-depressants such as amitriptyline. But don't give up on treatment. "Talk therapy" is a valid approach for depression.
My husband is only 48, but I am sure he has a prostate problem. Whenever I mention the subject he refuses to discuss it. He gets up at least twice a night to urinate. He goes back to sleep almost immediately but I have a hard time.
When he drinks coffee it can take him forever to come out of the bathroom and when we go on a trip we have to stop more for him than for me.
If he won't talk to me he probably won't discuss it with his doctor.
I seem to recall reading about an herbal medicine that can help. What is it and are there any side effects? He already takes ginseng for energy so adding another herb shouldn't bother him.
Saw palmetto extract was actually prescribed for prostate problems until the 1950s, when it more or less dropped out of conventional medicine. Nonetheless, studies have shown that it works quite well to relieve symptoms of prostate enlargement.
Few people seem to experience side effects, but headache and diarrhea have been reported. We are sending you our Guide to Herbal Remedies, with more information on saw palmetto and other popular botanical medicines. Anyone who would like a copy, please send $2 with a long (No. 10) stamped, self-addressed envelope to Graedons' People's Pharmacy, No. E-229, P.O. Box 52027, Durham, N.C. 27717-2027.
Despite his reluctance, your husband must discuss his symptoms with a physician. A PSA blood test would also be worth talking about to rule out prostate cancer.
Joe Graedon is a pharmacologist. Dr. Teresa Graedon is a medical anthropologist and nutrition expert.
Pub Date: 2/25/97